MAUDE Adverse Event Report: HISTOSONICS, INC EDISON; Focused ultrasound system for non-thermal, mechanical tissue ablation

HISTOSONICS, INC EDISON; Focused ultrasound system for non-thermal, mechanical tissue ablation
Catalog Number EDNTC1001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Aspiration/Inhalation (1725); Head Injury (1879); Low Blood Pressure/ Hypotension (1914); Necrosis (1971); Pneumonia (2011); Urinary Retention (2119); Hematuria (2558); Aspiration Pneumonitis (4455); High White Blood Cell Count (4594); Kidney injury (4882)
Date of Event 07/29/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
No device malfunctions or other noteworthy events occured during the case.In response to reports of acute kidney injury associated with histotripsy, histosonics has incorporated the following warning into its labeling: "as reported in other liver-directed therapies, multiple or large-volume liver treatments have been associated with acute kidney injury (aki).When planning extensive or multiple treatments, evaluate and monitor the patient for signs of aki.".
 
Event or Problem Description
On (b)(6) 2025, a 79-year-old female patient with metastatic gallbladder cancer underwent histotripsy to three hepatic metastases across four treatment targets in the right liver for a total planned treatment volume (ptv) of 96.38 cc.Past medical history included cholecystectomy, pulmonary hypertension, premature ventricular contractions, and venous thromboembolism (on long-term xarelto).The anesthesiologist assessed the patient as moderate risk.The procedure itself was uneventful apart from transient hypotension and oliguria.By post-operative day (pod) 1, oliguria persisted and nephrology noted hematuria and proteinuria.On pod2, leukocytosis developed, blood cultures were obtained, and creatinine rose which indicated acute kidney injury.During this period, the patient fell and was found to be hypotension and minor head trauma (head ct normal).A chest/abdomen/pelvis (non-contrast) ct revealed aspiration pneumonia, right pneumothorax, pulmonary hypertension, pneumobilia, intrahepatic gas, and a necrotic hepatic collection, along with extensive hepatic and osseous metastases.By pod3, blood cultures grew streptococcus agalactiae (group b) and escherichia coli.On pod4, the patient progressed to septic shock with respiratory failure.Leukocytosis worsened with the source thought to be the aspiration pneumonia versus the necrotic liver collection.Drainage of the hepatic collection was planned, but the patient deteriorated further, and following family discussions, care was transitioned to comfort measures.The patient died later that day.The treating physician attributed renal dysfunction to acute kidney injury from the procedure and/or sepsis-related hypotension.Pneumonia, pneumothorax, and liver necrosis/abscess were considered procedure-related, though absence of recent imaging limited determination of whether pneumonia or abscess predated histotripsy.For the kidney failure, nephrologists concluded that there was non-nephrotic range proteinuria.Additional renal studies obtained were positive for anti-nuclear antibodies, with low c3 and c4.Wide, non-specific differential diagnosis, included "bacterial infections, viral infections, some malignancies, autoimmune conditions (systemic lupus erythematosus, mixed connective tissue disease, sjogren's syndrome, and rheumatoid arthritis), hereditary angioedema, and cryoglobulinemia.".

Brand Name
EDISON
Common Device Name
Focused ultrasound system for non-thermal, mechanical tissue ablation
Manufacturer (Section D)
HISTOSONICS, INC
16305 36th avenue n
suite 300
plymouth MN 55446
Manufacturer (Section G)
HISTOSONICS, INC
16305 36th avenue n
suite 300
plymouth MN 55446
Manufacturer Contact
leeanne swiridow
16305 36th avenue n
suite 300
plymouth, MN 55446
6123510361
MDR Report Key22913647
Report Number3027664504-2025-00018
Device Sequence Number8863247
Product Code QGM
UDI-Device Identifier00850006962006
UDI-Public00850006962006
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K233466
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEDNTC1001
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/29/2025
Initial Report FDA Received Date08/28/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/29/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Death;
Patient Age79 YR
Patient SexFemale